Thunderstorm Wind, Otero
- When
- July 2, 1:43 AM MST
- Where
- Otero County, Alamogordo Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.850, -106.000
An upper impulse within a north to northeast flow moved through a moist, unstable air mass and triggered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper impulse within a north to northeast flow moved through a moist, unstable air mass and triggered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 2:41 PM MST, 11 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 341 PM MDT TUE JUL 1 2008 .SYNOPSIS... THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE COMING HOLIDAY WEEKEND AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE EAST. TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH THE END OF THE WEEK. && .DISCUSSION... WELL IT WOULD APPEAR THAT THE MONSOON HAS ARRIVED. IT MAY NOT BE A FULL BLOWN MONSOON FLOW...STILL SOME WESTERLY FLOW ALOFT...BUT IN THE LOWER PART OF THE ATMOSPHERE IT LOOKS LIKE WE WILL CONTINUE TO SEE AN EAST FLOW THROUGH THE COMING WEEKEND. CURRENTLY THE ENTIRE CWA IS AWASH IN MOISTURE WITH DEW POINTS GENERALLY IN THE 50S EVERYWHERE. THE SOUNDING FROM THIS MORNINGS BALLOON SHOWS THAT OUR PW WAS 1.17 AND PROGGED SOUNDINGS FOR THE REST OF THE WEEK SHOW OUR PWS WILL STAY ABOVE AN INCH. NORMAL AMOUNT OF PW FOR THIS TIME OF YEAR IS A LITTLE LESS THAN AN INCH. WHAT WILL MAKE THE DIFFERENCE IN WHETHER WE GET RAIN OR NOT IS THE LOCATION OF THE UPPER LEVEL HIGH AND WHAT GETS CAUGHT UP IN THE HIGHS CIRCULATION. CURRENTLY THE UPPER HIGH SITS TO OUR NORTHWEST ELONGATED THROUGH ARIZONA INTO SOUTHWESTERN COLORADO. OVER THE WEEKEND THE MODELS HAD SUGGESTED THAT THE HIGH WAS GOING TO BUILD BACK OVER NEW MEXICO AND THEN SETTLE OVER COLORADO...BUT CURRENTLY THE MODEL CONSENSUS IS THAT THE HIGH WILL REMAIN MAINLY TO OUR NORTH AND WEST. THIS LEAVES THINGS OPEN FOR MOISTURE TO FLOW IN FROM THE EAST. IN ADDITION ANY LITTLE SHORT WAVES ROTATING AROUND THE HIGH WILL ROTATE SOUTHWARD ACROSS SOUTHERN NEW MEXICO. PROBLEM IS THE TIMING AND LOCATION OF THESE LITTLE VORT MAXES. IT WILL BE VERY DIFFICULT TO TIME AND LOCATE THEM PROPERLY...SO FOR NOW I WILL BROAD BRUSH THE POPS FOR ISOLATED MOST PLACES WITH A FEW SCATTERED POPS IN THE HIGHER TERRAIN. WITH THE UPPER FLOW TO THE SOUTHWEST IF STORMS GET GOING IN THE SACS THAT WOULD BRING THEM DOWN INTO THE EL PASO METRO AREA LATER IN THE EVENING. THIS PATTERN DOESNT SHOW ANY BIG SIGNS OF CHANGING UP WITH THE HIGH HOLDING PRETTY SOLID TO OUR NORTHWEST...SO WE WILL SEE OUR SLIGHT CHANCE FOR PRECIP CONTINUE THROUGH THE COMING HOLIDAY WEEKEND. LIKE THE PRECIP CHANCES...TEMPERATURES WILL STAY BASICALLY THE SAME FROM DAY TO DAY WITH TEMPS RUNNING A COUPLE OF DEGREES ABOVE NORMAL THROUGH THE WEEKEND. && .AVIATION...VALID 02/00Z-03/00Z... MOSTLY VFR THROUGH THE PERIOD. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT WILL CAUSE MVFR TO IFR CONDITIONS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS ACROSS FAR WEST TEXAS AND SOUTH CENTRAL NEW MEXICO. && .FIRE WEATHER... HIGH PRESSURE ALOFT WILL BRING GENERALLY LIGHT WINDS WITH AFTERNOON TEMPERATURES NEAR NORMAL THE NEXT FEW DAYS. THAT HIGH PRESSURE WILL ALSO TEND TO SUPPRESS OR DELAY THUNDERSTORM DEVELOPMENT. HOWEVER...MOISTURE FLOWING FROM THE EAST AND DAYTIME HEATING WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AREA MOUNTAINS EACH AFTERNOON. THUNDERSTORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE LOWER DESERTS DURING LATE AFTERNOON AND EVENING. WINDS MAY BE STRONG AND GUSTY NEAR ANY SHOWER OR THUNDERSTORM. AFTERNOON HUMIDITY FALLING TO THE MID AND UPPER 20S EACH DAY WITH GOOD RECOVERY AT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 69 94 71 95 72 / 20 10 20 10 20 SIERRA BLANCA TX 64 91 65 89 65 / 20 10 20 10 20 LAS CRUCES 65 94 68 94 69 / 20 10 20 10 20 ALAMOGORDO 64 89 65 92 65 / 20 10 20 10 20 CLOUDCROFT 47 72 48 72 50 / 20 20 20 20 20 TRUTH OR CONSEQUENCES 63 91 65 93 65 / 20 10 20 10 20 SILVER CITY 58 86 59 85 60 / 20 20 20 20 20 DEMING 64 93 66 95 66 / 20 10 20 10 20 LORDSBURG 64 95 67 94 67 / 20 10 20 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && BRICE/PARK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1104 AM MDT TUE JUL 1 2008 NMZ022>025-030>032-TXZ055-056-021715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1104 AM MDT TUE JUL 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW ISOLATED LOCATIONS COULD RECEIVE AN INCH OF RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE COMING WEEKEND. .SPOTTER INFORMATION STATEMENT... REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 223 AM MDT WED JUL 2 2008 NMZ024-025-032-020945- SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM- TULAROSA BASIN/SOUTHERN DESERT NM- 223 AM MDT WED JUL 2 2008 ...THUNDERSTORMS HAVE MOVED SOUTH INTO THE AREA EARLY THIS MORNING WITH SOME AREAS OF MODERATE TO HEAVY RAINFALL... RADAR IS SHOWING SOME MODERATE THUNDERSTORMS WITH LOCAL HEAVY RAINFALL ACROSS NORTHERN DONA ANA COUNTY AND CENTRAL OTERO COUNTY. RADAR IS ESTIMATING UP TO ONE INCH OF RAINFALL IN THE PAST HOUR IN A FEW LOCATIONS. THE HEAVIEST AMOUNTS AT THIS TIME ARE LOCATED ABOUT 13 MILES NORTH OF LAS CRUCES AND JUST NORTH OF ALAMOGORDO AND WESTWARD NEAR HOLLOMAN AIR FORCE BASE AND THE WHITE SANDS NATIONAL MONUMENT. THE STORMS ARE MOVING SLOWLY SOUTH. DH
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129672, 129675, 129678.